Our team of medical experts are ready to help

Your questions answered


Ruth asked...

I have mild atrial fibrillation.

I have mild atrial fibrillation, and have been advised to take either warfarin or dabigatran, apixaban or rivaroxaban.

I also have the dry form of macular degeneration, and occasionally have bloodshot eyes. How may warfarin or the newer drugs affect the blood vessels in the eyes and the further course of the macular degeneration?

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, offers a doctor appointment by video or phone at a time that suits you.


The answer

It is always very sensible to weigh up the pros and cons with your doctor when you are being recommended to start on a new medication.

I presume you have discussed the AMD (age related macular degeneration) with your doctor already. There is currently no evidence that I can find that suggests patients taking blood thinners suffer subretinal haemorrhage more frequently than patients who do not take these medications, (however, if a haemorrhage does occur, then it will be larger in patients taking blood thinners).

The study that I found, written in 2010, also found that high blood pressure is an important risk factor for subretinal haemorrhage in patients taking blood thinning medication. Make sure you get your blood pressure checked regularly, and adhere to any blood monitoring regimes that are required to keep your blood ‘thickness’ closely controlled.

Answered by Dr EmmaJane Down.

 

You may also be interested in...

Atrial fibrillation

Age-related macular degeneration (AMD)

Know all your numbers

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter